Effexor, known generically as venlafaxine, is a prescription medication used for treating depression, generalized anxiety disorder, social anxiety disorder and panic disorder. In contrast, 5-hydroxytryptophan, or 5-HTP, also is used for treating depression and anxiety, but is available as an over-the-counter supplement. A common effect of these substances makes taking 5-HTP with Effexor unsafe.
Video of the Day
Effexor is a selective serotonin and norepinephrine reuptake inhibitor, or SNRI. It works by elevating levels of serotonin and norepinephrine in the brain. These natural chemicals help maintain mental balance and they have important roles in emotions, mood, sleep, appetite and pain. An imbalance in norepinephrine can cause mood disorders, while an imbalance in serotonin may lead to depression, impulsive behavior, aggressiveness and suicide, explains the Canadian Institutes of Health Research.
Supplement manufacturers produce 5-HTP from the plant Griffonia simplicifolia, but it also occurs naturally in the body from the amino acid L-tryptophan. The substance increases production of serotonin in the brain and central nervous system. Some evidence indicates that 5-HTP may be useful for depression and anxiety, according to MedlinePlus, a website of the U.S. National Library of Medicine. Taking 5-HTP supplements also seems to improve symptoms of fibromyalgia.
Abnormally high levels of serotonin in the brain can cause a dangerous group of symptoms known as serotonin syndrome. The condition most often develops when a person takes two drugs that affect serotonin levels, according to PubMed Health. Because 5-HTP and antidepressants both increase serotonin levels, MedlinePlus warns against this combination.
Serotonin syndrome may cause symptoms including agitation, restlessness, confusion, hallucinations, rapid heartbeat, rapid changes in blood pressure, faintness, muscle spasms, lack of coordination, difficulty walking, sweating, fever, shivering, tremors, nausea, vomiting and diarrhea. Symptoms of serotonin syndrome while taking any substances that increase serotonin call for immediate medical attention as the condition may become life-threatening.